NSAIDs, Aspirin May Increase Risk of Diverticulitis
Regular usage linked to higher risk of diverticulitis and diverticular bleeding in men
MONDAY, May 9 (HealthDay News) -- Men who regularly use aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs) may have an increased risk of diverticulitis and diverticular bleeding, according to a study published in the May issue of Gastroenterology.
Lisa L. Strate, M.D., M.P.H., from the University of Washington School of Medicine in Seattle, and colleagues investigated the effect of NSAIDs, including aspirin, on the risk of diverticulitis and diverticular bleeding. A total of 47,210 male participants from the Health Professionals Follow-up study cohort were surveyed biennially during a 22-year follow-up period. Questionnaires were used to identify diverticulitis or diverticular bleeding, and to review use of aspirin, nonaspirin NSAIDs, and other risk factors.
The investigators identified 939 cases of diverticulitis and 256 cases of diverticular bleeding. Compared with nonusers of aspirin and NSAIDs, men who used aspirin twice a week or more had a significantly higher risk of diverticulitis (multivariable hazard ratio [HR], 1.25) and diverticular bleeding (HR 1.70), after adjusting for confounders. Intermediate doses of aspirin (two to 5.9 standard 325 mg tablets per week) and use at a frequency of four to six days per week were correlated with the highest risk of bleeding (multivariable HR, 2.32 and 3.13, respectively). There was a significantly higher risk of diverticulitis and diverticular bleeding among regular users of nonaspirin NSAIDs, compared to nonusers.
"Regular use of aspirin or NSAIDs is associated with an increased risk of diverticulitis and diverticular bleeding. Patients at risk of diverticular complications should carefully consider the potential risks and benefits of using these medications," the authors write.